It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Asthma Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 07-18-2004, 10:48 AM   #1
Newbie
 
Join Date: Jul 2004
Location: alaska
Posts: 9
aktee HB User
Exclamation Flovent and Weight Gain???

Hi Everyone!

My name is 'Tee' and I'm new to this board. I'm hoping that you all can help shed some light on this mess we call asthma. I will give you the rundown real quick: I was diagnosed in my teens with allergy induced asthma and was given albuteral to use as needed. Most of the time the inhaler would expire with only a small amount used. About 4 years ago I had a flare up and a doctor put me on Flovent. I was only on it for a short time as we both agreed my allergies were the culprit, once allergy season was over I quit taking it without any problems. In February we moved to Alaska and my asthma is worse now than it's ever been. After several trips to the doctor and a pulmonary function test I was prescribed Flovent (as well as allergy medication). Since using the Flovent I have only needed my albuteral one time (which is awesome don't get me wrong), but what I have a MAJOR problem with is the 10 pounds I've gained in the month I've been taking it. I'll be the first to admit I gain weight by just smelling a Hershey bar but this is crazy. Has anyone else had this problem?

Thanks for listening to me ramble, I look forward to getting to know you all and gaining some knowledge from this board.

Tee

 
Old 07-19-2004, 01:45 AM   #2
Inactive
 
Join Date: Nov 2003
Posts: 238
jp3892 HB User
Re: Flovent and Weight Gain???

its one of the side effects of corticosteroids. Other more major side effects are muscle wasting, osteoporosis and diabetes!

 
Sponsors Lightbulb
   
Old 07-19-2004, 10:45 AM   #3
Newbie
 
Join Date: Jul 2004
Location: alaska
Posts: 9
aktee HB User
Re: Flovent and Weight Gain???

Well that's nice... funny how the 2 pages the pharmacy printed out didn't mention that at all. I am soooo glad I found this board... I read thru some archives as well on this and found things that I didn't find out from my doctors.

Thanks for the info!
Tee

 
Old 07-20-2004, 02:08 AM   #4
Inactive
 
Join Date: Nov 2003
Posts: 238
jp3892 HB User
Re: Flovent and Weight Gain???

Doctors won't tell u because its rare that anyone will die from side effects of these drugs and u usually need them to get over your asthma (except in my case) so there's no question about taking them.

 
Old 07-20-2004, 09:59 AM   #5
Newbie
 
Join Date: Jul 2004
Location: alaska
Posts: 9
aktee HB User
Re: Flovent and Weight Gain???

Well I called to make an appointment yesterday and somehow they had one available the same day. The doctor agreed that the Flovent was most likely the culprit and said I could stop it immediately. He said to have my albuteral with me at all times just in case but that he wanted me to have 3 weeks off of it to see how I did. If I am using my albuteral 2-3 times a day he recommended Advair but if I only need it 2-3 times a week then he said he'd be happy with that as long as I was feeling good. At one point a different doctor had told me she wanted me to get to where I didn't need the albuteral at all. I think I'd rather need a puff or two of albuteral every now and then than to be on Flovent every day. That's one frustrating thing about the military's health care system, you see a different doc or pa every time. So today is day one with no Flovent and we'll see how it goes. I went to workout this morning... with the unrealistic hopes that the 10 pounds will come off as fast as they were put on! LOL (Maybe I should swing by the weight loss boards now!)

Thanks for the info!
Tee

 
Old 07-21-2004, 01:37 AM   #6
Inactive
 
Join Date: Nov 2003
Posts: 238
jp3892 HB User
Re: Flovent and Weight Gain???

Just one question: What dose of Flovent were u on daily?

It seems that u are not on much and if thats the case then the weight gain should not really be from the inhaler. If its a high dose then u shouldn't come off! Maybe its just low and u are incredibly sensitive to its effects though

 
Old 08-05-2004, 03:40 PM   #7
Newbie
 
Join Date: Jul 2004
Location: alaska
Posts: 9
aktee HB User
Re: Flovent and Weight Gain???

Thanks for the encouragement... I need all the help I can get at this point. I have been using the albuteral more and more since getting off of the Flovent. Needless to say that's not encouraging. I feel better in the mornings than I do in the evenings, nights are tough. I am more than happy to hear about this natural product that has your husband breathing 'easy'! I get so tired of being on prescriptions when there could be relief without side effects in a natural product. Any info you have would be a great help and thanks for the support Charlee!

jp3892, I was on a small dose, 44mcg I think, 2 puffs once a day. Who knows, the weight gain could be that I'm putting on my fat layers for the Alaska hibernation coming up! LOL I always thought I'd make a great bear, eat to GAIN weight, give birth in your sleep, sleep all winter, sounds like a great life! The doc mentioned that if I was needed the albuteral more and more that he may try to give me Advair... not sure what the side effects of that are. I may try a natural path FIRST and then if I am still having trouble I will have to get back on a Rx.

Thanks guys!
Tee

 
Old 08-05-2004, 07:08 PM   #8
Member
(female)
 
Join Date: Jan 2003
Location: South Florida
Posts: 82
healthy2b HB User
Re: Flovent and Weight Gain???

Hi Tee,

I just wanted to let you know that I am new at this asthma stuff, I posted my own story a few days ago, but I gained 10 lbs. taking prednisone for just a few weeks. It came off in a few weeks after I stopped. I also stopped taking all meds and just using my inhaler, then realized I was using it 4-8 times a day, and now just yesterday I realized I was really getting bad and wheezing etc..and on my own started my Advair again, and from the first dose it worked like magic. I started it yesterday morning, and only used my inhaler, and then took it last night and this morning, and haven't used my inhaler all day today. It's amazing. I can breathe in fully and feel great.
That's my experience with Advair!!

 
Old 08-06-2004, 02:11 AM   #9
Inactive
 
Join Date: Nov 2003
Posts: 238
jp3892 HB User
Re: Flovent and Weight Gain???

Aktee: you're taking 88 ug a day which is the lowest dose I have ever heard about. I'm surprosed the drug is actually working for u when u take it! There should be absolutely no weight gain from this dose (unless u are incredibly sensitive to steroids).
The usual long term weight gain dose (only for some people) would be above 1000 or 15000 ug a day!

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Flovent Side Effect? Vanessa74 Asthma 4 04-12-2008 01:56 AM
Flovent causing adrenal suppression? teresa0328 Addison's Disease 0 03-03-2008 06:54 AM
Gaining weight with Flovent? Formula2010 Asthma 2 01-17-2008 08:29 AM
Flovent: can't lose weight & spontaneous crying fzzyredslippers Asthma 1 08-14-2004 01:47 PM
Toddler and Allergies/Flovent moxiemom Asthma 3 07-18-2004 10:11 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Advair
Albuterol
Flovent
Prednisone
Pulmicort
  Serevent
Singulair
Ventolin
Xopenex
Zyrtec




TOP THANKED CONTRIBUTORS



Titchou (73), MountainReader (57), janewhite1 (52), MeezerWheezer (14), sue430 (10), ladybud (6), solofelix (5), anwise67 (4), branfeld (4), ProbCVA (4)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (855), janewhite1 (823), Titchou (769), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (654), BlueSkies14 (610)



All times are GMT -7. The time now is 03:04 PM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!